possible for GCA flare after eye surgery? even if esr/crp norm

Hi all: hoping to learn from any experiences you may have had with something like this. I am 52, first diagnosed with GCA in Feb 2016. I started on pred 60 with slow taper, down to 15 mg by last week. On Tues had what was supposed to be routine outpatient eye surgery. Post op pain was to be very mild, shouldn't have needxed tyl at most. However aupon awakening in postop not only was the eye pain like glass and severe, it was battleing with severe head ache, pain radiating from top of head to glavical on same side. Same bur pain from when I was intitially diagnosed. They admitted me when fentanyl nor IV morphine even touched the pain. ESR and CRP on admission was normal (about 4 hrs postop they were drawn). They started on 60 mg of prednisone that evening and within a few hrs pain had gone to moderate tolerable level. So thoughts, could it have been a flare even with norm ESR and CRP? I know many have had surgery after being diagnosed with GCA but not sur eif the surgeries were necessiraly ivolving the head region? Thinking this oculd also be cause for excessive eye pain as the eye surgeon was taken aback by the extent but had not done eye surgery on a GCA person before. Typically a high pain tolerance due to another condition I have, so this was completely unexpected. Hoping someone else has insight or either head surgery that went fine (which helps me to rule it out that it was GCA) or similar to mine which supports ruling it in.....Thank you!

7 Replies

  • Hi Sandy I too am newly diagnosed with gca although my diagnostic tests were inconclusive having been on high dose steroids 2 weeks prior so have interfered with results . I had gleamed from a dr when admitted as an emergency that esr and crp don't have to be high to be indicators .it sounds like you've had a flare and hopefully it will subside as does your pain ... I've also as a newbee gleamed , don't taper too quickly !. There's a post on here re steroid tapering with interesting replies . It's so confusing when one says this and another says that and then if your anything like me think I can't challenge the doctor . I've got my 1st rheumatologist appt in 10 days so might be saying something completely different by then . Hope you get loads off here and have an ok day :)

  • Dear Sandy,

    Was the one of the worst headaches you have ever had. You say that being put back on the Prednisone 60mg relived the pain in several hours. This sounds more like flare up of the GCA. Your taper to 15 mg is pretty quickly.

    I started on 60mg, and stayed at 40 mg for nearly a year. I am now on 4.5mg after tapering slowly while starting infusions of Actemra, a medication that seems to be helping with GCA.

    I wish you the best in sorting this out, but do taper slowly if possible.


  • Hi Sandy, Gosh you must have been scared! I would as I don't think any kind of surgery is routine! Was only on steroids for a year myself after one eye lost to GCA. Biopsy right away in BEH was positive but painless. Reduction was controlled most of the way down by consultant in Eye Hospital with pains and aches returning as dose reached lower levels under 7 per day in my case. Hate to relate they never go away but are manageable by painkillers ex GP. Hope you are managed as well and let us know what it's like in Club Zero.

  • Raymck. It is a shame that you lost an eye while on prednisone for a year. I have been on prednisone for a year now and only down to 17.5. Started at 40. Never had an eye issue as a result of GCA. Do you have my issues as a result of dry eyes and need I surgery. Did you have eyeI issues originally with the GCA? I am curious at what number prednisone you were at when you lost vision in one eye. Also was there any hint that you were having a problem. It's all very scary when you go along with slow reductions and follow the rules and then lose sight in one eye. Look forward to your response. Thank you

  • To reduce from 60mg to 15mg between Feb and the end of June is extremely fast in GCA. Research done in the UK has shown there is evidence of inflammation still to be found in GCA and other forms of vasculitis even after 6 months at high dose pred (over 20mg) - so it is perfectly possible that the reduction to 15mg has led to a resurgence of the GCA inflammation and the stress of the op triggered it or made it worse.

  • Sorry to hear you are having so much pain. But I believe your tapering was not slow. As a matter fact it was rather fast and having eye surgery you would have needed a boost before the surgery and probably the boost after the surgery. It very well could be the GCA without the blood numbers moving at all. I guess it's hard to tell. However, the doctors should air on the side of caution just in case it is GCA. Good luck.

  • I have some experience with eye surgery ( cataract) . It did not cause a flare or pain. A shot that was administered in my eye for macular edema however caused the cornea to be torn, or at least bruised , which resulted in intense pain. It heals quickly so the pain did not last long, I wonder if that might have occurred during your surgery ? Just a thought. I was also told that eye surgery did not involve tissue and therefore was less likely to cause a flare.

You may also like...